Zerit (stavudine) is still being given to the poor in developing countries as the main nucleoside backbone
'Breast Man' Should Have Been Better Monitored
Health-e (Cape Town)
NEWS 2 November 2007 Posted to the web 2 November 2007
By Anso Thom Cape Town
The Mpumalanga man who grew breasts as a side-effect of being on antiretroviral drugs was either not properly monitored by healthworkers, or let them know too late, according to HIV experts.
However, the HIV Clinicians Society this week repeated calls for government to replace one of the ARV drugs that he was on - stavudine - with another ARV, tenofovir, that is currently not available on the government programme.
Newspapers ran a disturbing story this week about the man who had a particularly bad case of lipodystrophy, which is a common side-effect of stavudine.
The Treatment Action Campaign (TAC) said the story highlighted the need for doctors and nurses to monitor antiretroviral side-effects closely and to take patients concerns about their side-effects seriously.
"It also shows how important it is for patients to inform their health providers as soon as they experience possible side-effects, " said the TAC.
The TAC also endorsed a letter Dr Francois Venter, president of the HIV Clinicians Society, sent to the Sowetan newspaper.
"It is tragic that the side effects were allowed to become this severe," wrote Venter.
Venter said this was an occasional side-effect of antiretroviral treatment and the man in the photograph "is the worst case I have seen after many years of using these drugs in my patients".
He said this side-effect usually occurred after several months and very slowly, and patients had lots of time to bring this to the attention of their doctor.
Venter explained that the condition was caused by the redistribution of fat in the body, and can occur in women as well.
"He needs to quickly switch his antiretroviral drugs to a different combination which does not cause breast enlargement. The enlargement should slowly recede, but he must keep his doctor alerted, and he may need additional treatments if it does not resolve," said Venter.
Venter said that antiretrovirals, like any drugs, have side-effects, sometimes severe.
But for the vast majority of patients, they are life-saving. They have changed HIV infection from a death sentence to a manageable chronic disease.
"This is not to understate the seriousness of what has happened to this man, but to emphasise that although antiretrovirals carry risks, their benefits far outweigh these risks," he said.
Venter said that one way in which this as well as other serious side-effects could be reduced, was to replace an antiretroviral called stavudine with one called tenofovir, not currently available in our state treatment programme.
Venter urged the Department of Health to consider this improvement to the national treatment protocol.
Nelson Vergel powerusa dot org